Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 149, NWS North Platte, NE

June 24, 2003Custer County, Hayes County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 24, 2003, 8:28 PM CDT for Custer County, Hayes County, Lincoln County, Nebraska. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2003, 8:28 PM CDT (01:28 UTC)
Expired
Jun 24, 2003, 9:30 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

Counties Custer County, NE, Hayes County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 108 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 24, 2:15 PM CDTTornado WatchSPC8 hr
Jun 24, 3:55 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 1.5 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2003-06-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 54 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2003-06-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 102 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
54 J/kg
Mixed-layer CIN
-422 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
102 m²/s²
0-3 km storm-relative helicity
642 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

655 
WUUS53 KLBF 250128
SVRLBF
NEC041-085-111-250230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
828 PM CDT TUE JUN 24 2003

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA
  LINCOLN COUNTY IN SOUTHWEST NEBRASKA
  HAYES COUNTY IN SOUTHWEST NEBRASKA

* UNTIL 930 PM CDT

* AT 822 PM CDT(722 PM MDT)...NATIONAL WEATHER SERVICE DOPPLER RADAR
  INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A
  LINE EXTENDING FROM 7 MILES NORTHWEST OF GATES TO 10 MILES SOUTH OF
  MAXWELL TO 16 MILES WEST OF HAMLET...OR ABOUT ALONG A LINE
  EXTENDING FROM MILBURN TO 10 MILES SOUTH OF MAXWELL TO 9 MILES
  SOUTH OF ENDERS...MOVING EAST AT 5 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  OVER BRADY AROUND 915 PM CDT
  OVER WELLFLEET AROUND 925 PM CDT
  OVER GATES AROUND 930 PM CDT

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL
INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST
PROTECTION.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT TUESDAY EVENING
FOR WESTERN NEBRASKA.

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL WHICH
MAY CAUSE SERIOUS INJURY AND SEVERE DAMAGE TO PROPERTY. MOVE TO A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.

THIS THUNDERSTORM IS PRODUCING EXCESSIVE RAINFALL. IF YOU ARE IN A
LOW LYING AREA BE ALERT FOR RAPIDLY RISING WATER. DO NOT DRIVE ON
WATER COVERED ROADS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY
TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4038 10133 4097 10116 4137 10119 4139 10026
          4170 10025 4171 9924 4105 10006 4104 10022
          4091 10022 4084 10032 4071 10080 4039 10081

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 3:00 PM CDT, 5 hours 28 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM CDT, 5 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
300 PM CDT TUE JUN 24 2003

THERE ARE TWO FORECAST CHALLENGES TODAY:
THE FIRST OF COURSE IS THE PRECIPITATION PROBABILITIES THROUGH
THURSDAY THE SECOND IS THE MAGNITUDE OF THE COOLING WITH THE FRONT
ON WEDNESDAY.

...18Z SYNOPSIS...
     THE SURFACE FRONT/BOUNDARY HAD MOVED BACK TO THE NORTHWEST AND
WAS LOCATED FROM ABOUT ONEILL THROUGH BROKEN BOW AND NORTH PLATTE
TO IMPERIAL. DEWPOINTS AOA 70F WERE ALONG AND A LITTLE NORTHWEST OF
THE BOUNDARY. ANOTHER DRY BOUNDARY WAS PUSHING INTO SOUTHWEST
NEBRASKA FROM NORTHWEST KANSAS. BOTH SEEMED TO PIVOT ABOUT A POINT
NEAR OGALLALA AROUND A CIRCULATION NEAR THE TOP OF THE PLANETARY
BOUNDARY LAYER.
...MODELS...
     THIS MORNINGS ETA AND GFS ARE SIMILAR THIS MORNING, AND BOTH
ARE SHOWING DECENT CONTINUITY BETWEEN RUNS.

...FORECAST TONIGHT THROUGH FRIDAY...
     CONVECTION COULD FIRE JUST ABOUT ANY TIME NOW. GENERALLY WENT
WITH ETA AVN FOR WEDNESDAY THROUGH FRIDAY.
     TURNING TO TONIGHT...THE WATCH HAS PRETTY WELL DONE THE
FORECAST FOR ME. THE SURFACE FRONT SHOULD CONTINUE PIVOTING ABOUT
THE CIRCULATION, WORKING ITS WAY NORTHWESTWARD WITH THE 70F DEWPOINT
LINE GOING WITH IT. AT THE SAME TIME, DRIER AIR WILL WORK IN FROM THE
SOUTHWEST. CONVECTION WILL PROBABLY FIRE NORTH OF A LINE FROM
IMPERIAL TO CURTIS. IN FACT THE WHOLE SCENARIO IS AN AWFUL LOT LIKE
YESTERDAYS. WITH YESTERDAYS PRECIPITATION IN THE NORTH CENTRAL AND
NORTHEAST AND THE HPC EXCESSIVE RAINFALL POTENTIAL OUTLOOK, I WILL
CONTINUE THE CURRENT FLOOD WATCH. THE POTENTIAL FOR EXCESSIVE
RAINFALL IS ALSO THERE SOUTHWEST TO NORTH PLATTE, BUT RAINFALL TOTALS
IN LINCOLN COUNTY AND NORTH WERE NOT REAL HIGH BECAUSE OF THE FAST
MOVEMENT OF THE CONVECTIVE SYSTEM LAST NIGHT.
     THE RUC SEEMED TO HANDLE THE SITUATION WELL YESTERDAY. FOR NOW,
IT APPEARS THAT THE RUC IS DOING WELL WITH THE CURRENT CONDITIONS
(AS IT SHOULD), SO I WILL BLEND THE RUC WITH THE ETA FOR TONIGHTS
FORECAST END OF PRECIPITATION.

...EXTENDED SATURDAY THROUGH TUESDAY...
     THE 24/00Z MEDIUM RANGE GFS SHOWS GOOD CONTINUITY WITH THE
23/00Z CYCLE IN THE HANDLING OF THE UPPER RIDGE BUILDING INTO THE
SOUTHWEST THIS WEEKEND AND THE TROUGH COMING ASHORE IN THE PACIFIC
NORTHWEST. THE CONSISTENCY IS ENCOURAGING AND AIDS MY LEVEL OF
CONFIDENCE IN THE GFS SOLUTION.
     THE FRONT BEGINS WORKING ITS WAY NORTH AGAIN SATURDAY NIGHT,
AND THE GULF FLOW RETURNS TO SOUTHWEST NEBRASKA, DESTABILIZING THE
ATMOSPHERE. IT GETS SOME UPPER SUPPORT FROM A TROUGH. SO, I HAVE
INTRODUCED A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY IN
THE SOUTHWEST. THEN ANOTHER SYSTEM BEGINS TO TURN THE FLOW ALOFT
TO A MORE SOUTHWESTERLY DIRECTION FOR A SLIGHT CHANCE OF
THUNDERSTORMS MONDAY.

.LBF...FLOOD WATCH 005>010

SPRINGER
Hazardous weather outlook, Jun 24, 3:03 PM CDT, 5 hours 25 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-251100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT TUE JUN 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

...TORNADO WATCH UNTIL 10 PM CDT (9 PM MDT) FOR PORTIONS OF WESTERN
AND NORTH CENTRAL NEBRASKA.
...FLOOD WATCH THROUGH TONIGHT PARTS OF NORTH CENTRAL NEBRASKA...

.DAY ONE...TONIGHT.

THE ATMOSPHERE ACROSS THE OUTLOOK AREA HAS BECOME VERY UNSTABLE
ONCE AGAIN AND THUNDERSTORMS DEVELOPMENT IS LIKELY THROUGH THE EARLY
MORNING HOURS. A FEW OF THE STORMS MAY REACH SEVERE LIMITS AND
PRODUCE LARGE HAIL AND DAMAGING WIND GUSTS UP TO AND OVER 60 MPH. A
WARM FRONT EXTENDING FROM NEAR ARTHUR TO MULLEN TO AINSWORTH AND
SPRINGVIEW WILL MOST LIKELY BE THE INITIATION POINT FOR THE
THUNDERSTORMS. THIS BOUNDARY ALONG WITH STRONG TURNING OF THE WINDS
FROM EAST TO SOUTHEAST AT THE SURFACE TO WEST ALOFT...MAY ALSO AID
IN ISOLATED TORNADO DEVELOPMENT. AS A RESULT TORNADO WATCH HAS BEEN
ISSUED THROUGH 10 PM CDT (9 PM MDT) FOR AREAS MAINLY EAST OF HIGHWAY
61...NORTH OF HIGHWAY 23 AN INTERSTATE 80. AT THIS TIME SEVERE
THUNDERSTORM DEVELOPMENT THIS AFTERNOON SEEMS MOST LIKELY ACROSS
AREAS NORTH OF HIGHWAY 91...EAST OF HIGHWAY 83. OUTSIDE OF THIS AREA
STORM DEVELOPMENT WILL MORE LIKELY LATE THIS AFTERNOON INTO THE
EVENING HOURS.

FLOODING IS ALSO A CONCERN AS EXCESSIVE RAINFALL HAS OCCURRED EACH
DAY SINCE SUNDAY.  FLOODING OCCURRED IN VALENTINE EARLY SUNDAY
MORNING AND EARLY TUESDAY MORNING.  A FLOOD WATCH IS IN EFFECT
THROUGH TONIGHT FOR EASTERN CHERRY COUNTY...KEYA PAHA...BOYD...
BROWN...ROCK AND HOLT COUNTIES.  INDICATIONS ARE VERY HEAVY RAIN
WILL DEVELOP AGAIN TONIGHT ACROSS SOME AREAS ALREADY WET FROM RECENT
RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY. NONE OF THESE STORMS ARE
EXPECTED TO BE SEVERE.

THURSDAY THROUGH MONDAY...DRY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD BE PREPARED FOR ACTIVATION LATE THIS AFTERNOON AND
INTO THE EVENING HOURS.

SPOTTER ACTIVATION IS NOT ANTICIPATED WEDNESDAY THROUGH MONDAY.

DP

In the hours before

Local storm report, Jun 24, 7:16 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0716 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0705 PM    8 SSE ARNOLD              NE   TORNADO
06/24/03   CUSTER

CLB
Local storm report, Jun 24, 7:44 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0744 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0735 PM    17 S AINSWORTH            NE   0.75 IN HAIL
06/24/03   BROWN

JC
Local storm report, Jun 24, 7:54 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0754 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0748 PM    9 S BASSETT               NE   70 MPH WIND GUST
06/24/03   ROCK                           NUMEROUS TREES DOWN

JC
Local storm report, Jun 24, 7:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0757 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    5 SE NAPER                NE   0.88 IN HAIL
06/24/03   BOYD

JC
Local storm report, Jun 24, 8:01 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0801 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0754 PM    25 S JOHNSTOWN            NE   0.88 IN HAIL
06/24/03   BROWN

0743 PM    4 S AINSWORTH             NE   0.88 IN HAIL
06/24/03   BROWN

0742 PM    5 S NEWPORT               NE   1.00 IN HAIL
06/24/03   ROCK

0737 PM    7 S STAPLETON             NE   0.88 IN HAIL
06/24/03   LINCOLN

CLB
Local storm report, Jun 24, 8:09 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
0809 PM CDT TUE JUN 24 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0805 PM    NEWPORT                   NE   75 MPH TSTORM WIND
06/24/03   ROCK                           NUMEROUS TREES DOWN

CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 7:01 PM CDTSevere Thunderstorm WarningLBFLogan59 min
Jun 24, 7:12 PM CDTSevere Thunderstorm WarningLBFBrown63 min
Jun 24, 7:28 PM CDTTornado WarningLBFBrown47 min
Jun 24, 7:31 PM CDTSevere Thunderstorm WarningLBFBoyd29 min
Jun 24, 7:32 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln, Logan58 min
Jun 24, 7:41 PM CDTTornado WarningLBFHolt, Rock34 min
Jun 24, 7:46 PM CDTSevere Thunderstorm WarningLBFHayes44 min
Jun 24, 7:49 PM CDTTornado WarningLBFBrown56 min
Jun 24, 8:01 PM CDTTornado WarningLBFBlaine29 min
Jun 24, 8:15 PM CDTTornado WarningLBFBrown, Keya Paha, Rock60 min
Jun 24, 8:53 PM CDTSevere Thunderstorm WarningLBFHolt52 min
Jun 24, 9:05 PM CDTTornado WarningLBFHayes25 min
Jun 24, 9:15 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt60 min
Jun 24, 9:16 PM CDTSevere Thunderstorm WarningLBFFrontier59 min
Jun 24, 9:26 PM CDTFlash Flood WarningLBFHayes, Lincoln3 hr
Jun 24, 9:29 PM CDTSevere Thunderstorm WarningLBFCuster, Frontier, Hayes, Lincoln61 min
Jun 24, 9:31 PM CDTSevere Thunderstorm WarningLBFGarfield, Holt44 min
Jun 24, 10:06 PM CDTTornado WarningLBFLoup54 min
Jun 24, 10:20 PM CDTTornado WarningLBFRock40 min
Jun 24, 10:24 PM CDTSevere Thunderstorm WarningLBFCuster, Frontier, Lincoln66 min
Jun 25, 1:41 AM CDTSevere Thunderstorm WarningLBFBrown49 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.